The Turkish army said it does not use internationally "banned ammunition" in its Afrin operation
Kurdish doctors report suspected Turkish gas attack in Syria
Six civilians suffered breathing difficulties and other symptoms indicative of poison gas inhalation after an attack launched by Turkey on the Kurdish-controlled enclave of Afrin, media reports said on Saturday.
Skyrian Kurdish news outlets quoted local doctors in Afrin as saying the hospital treated six cases of people who suffered shortness of breath, vomiting and skin rashes. The Syrian Observatory for Human Rights, a Britain-based monitoring group, also quoted local doctors in a report.
The claims could not be independently confirmed and videos released from the hospital showed people being fitted with oxygen masks who did not otherwise show symptoms of gas attack inhalation such as twitching, foaming at the mouth or vomiting.
Syria's state-run Sana news agency meanwhile said Turkey fired several shells containing "toxic substances" on a village in Afrin on Friday night, causing six civilians to suffer suffocation symptoms.
The Turkish military repeated in a weekly statement published on Saturday that it does not use internationally "banned ammunition" in its Afrin operation and said, "the Turkish Armed Forces does not keep such ammunition in its inventory".
The army also said it is careful to not harm civilians and only targets "terrorists" and their positions in the Afrin region.
A Turkish diplomatic source later told Agence France-Presse that Ankara had "never used" chemical weapons in Syria and accusations that it had done so during its offensive in Afrin were "baseless".
The Turkish military launched an aerial and ground offensive on Afrin, in northwestern Syria, on January 20. It says the aim of the operation is to push out the Kurdish militia known as the People's Protection Units (YPG) from the enclave. Turkey considers the group to be a terrorist group and an extension of the Kurdish insurgents it fights inside Turkey.
Sana, as well as Kurdish news outlets including Kurdistan 24, quoted doctor Khalil Sabri at the Afrin hospital as saying the attack occurred on the village of Aranda and that victims suffered shortness of breath, skin rashes, vomiting and low blood pressure.